Thunderstorm Wind, Reagan
- When
- October 28, 3:35 AM CST
- Where
- Reagan County, Stiles
- Measured
- 60 kt (69 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.400, -101.583
Large tree limbs were blown down by severe thunderstorm wind gusts.
Severe thunderstorm activity continued during the overnight hours. A few severe thunderstorms produced large hail, and a few damaging wind gusts.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorm activity continued during the overnight hours. A few severe thunderstorms produced large hail, and a few damaging wind gusts. Flash flooding was also observed during the morning hours of the 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 28, 2:52 AM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 252 AM CST MON OCT 28 2002 CONVECTION ONGOING OVER THE CWA AS YET ANOTHER SHORTWAVE TROUGH TRAVERSES THE AREA AHEAD OF THE MAIN SHORTWAVE TROUGH NOW OVER SOUTHEAST ARIZONA. ENOUGH ELEVATED INSTABILITY...ROTATION WITH SOUTHERN EXTENT OF CONVECTION TO PRODUCE HAIL. THINKING SEVERITY OF STORMS SHOULD DECREASE WITH TIME. WILL CONTINUE WET FORECAST TODAY...BUT WILL TAPER POPS IF NECESSARY OVER SOUTHERN PORTIONS OF THE CWA...SINCE BETTER SYNOPTIC SCALE LIFT EXPECTED OVER NORTHWEST HALF OF THE CWA. SEVERE THREAT APPEARS LIMITED DUE TO TIMING OF PASSAGE OF STORM SYSTEM...THE LACK OF INSTABILITY DUE TO PERSISTENT CLOUD COVER...AND RRQ OF H25 JET WILL ALREADY BE FURTHER EAST. ISOLATED SEVERE HAIL WILL STILL BE POSSIBLE DUE TO COLD TEMPERATURES ALOFT WITH TROUGH...AND ISOLATED SEVERE WINDS DUE TO MID LEVEL WIND SPEEDS AND DRYING. WILL CLEAR SKIES FROM WEST TO EAST AS GOOD SUBSIDENCE WILL FOLLOW TROUGH. TEMPS SHOULD COOL OFF NICELY TONIGHT AS WEST/SOUTHWEST WINDS DIMINISH...BUT ADVECT DRIER AIR INTO AREA OVER MOIST GROUND MOST LOCATIONS. TUESDAY PROMISES TO BE A BIT MORE SUNNY THAN LATE...AND WITH A DOWNSLOPE WIND ...WARMER. MOIST GROUND WILL LIMIT MAX TEMPS A BIT THOUGH. MOSTLY CLEAR AND DRY CONDITIONS TUESDAY NIGHT SHOULD YIELD COOL TEMPS AGAIN TUESDAY NIGHT...NOT TO MENTION ONSET OF COLD FRONT IN THE NORTHERN ZONES. AM TENDING TOWARD ETA SOLUTION AS FAR AS FRONTAL PROGRESS... SINCE ITS DEPICTING A SIMILAR SOLUTION TO ECMWF A DAY OR TWO AGO. FUNKY POSITIVELY TILTED MID LEVEL TROUGH OVER NORTHERN PLAINS WOULD ARGUE AGAINST A FASTER FRONTAL PASSAGE...BUT AS WE JUST SAW WITH THE AIRMASS WEVE BEEN DEALING WITH FOR THE LAST SEVERAL DAYS...IF THE AIRMASS IS DENSE ENOUGH...IT WILL COME ON DOWN. POST FRONTAL CLOUDINESS...OR THE LACK THEREOF...WILL PRESENT A PROBLEM FOR HIGH TEMPS ON WEDNESDAY. FOR NOW...WILL CONTINUE WITH MOSTLY CLOUDY AND COOLER THAN GUIDANCE TEMPERATURES. IN THE EXTENDED...WILL GO AHEAD AND ADD A SLIGHT CHANCE OF RAIN TO MAINLY NORTHERN ZONES AS ISENTROPIC UPGLIDE INCREASES ON THE 298K SURFACE. ATTM...DONT THINK IT WILL BE COLD ENOUGH TO MIX WITH OR CHANGE TO SNOW. OTHERWISE...WILL MAKE VERY FEW CHANGES TO EXTENDED. PRELIMINARY NUMBERS... MAF 69/47/74/44 6-00 LSA 65/44/72/40 6-00 6R6 72/53/76/52 2-00 MRF 70/38/73/39 2000 CNM 69/43/75/43 5000 .MAF... TX...NONE. NM...NONE. AKL
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 311 PM CST SUN OCT 27 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .TONIGHT... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE TRANS PECOS REGION THROUGH EARLY EVENING WITH LARGE HAIL BEING THE MAIN CONCERN. BETWEEN 1000 PM AND 500 AM THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE WEST. ISOLATED SEVERE STORMS WILL AGAIN BE POSSIBLE WITH HAIL AND FLOODING RAINS THE CONCERN. THE FAVORED AREA FOR SEVERE STORMS AND HEAVY RAIN LATE TONIGHT IS WEST OF A LINE FROM GARDEN CITY TO PECOS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .MONDAY THROUGH SATURDAY... ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA MONDAY. WITH THE GROUND EXPECTED TO BE NEAR SATURATION FLOODING AND FLASH FLOODING IS A CONCERN. UPDATES MAY INCLUDE THE ISSUANCE OF A FLASH FLOOD WATCH. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SATURDAY. SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
1049 PM CST SUN OCT 27 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0832 PM 15 W FORT STOCKTON TX 1.50 INCH HAIL
10/27/02 PECOS REPORTED BY LAW
ENFORCEMENT.
0845 AM 10 SW FORT STOCKTON TX .88 INCH HAIL
10/27/02 PECOS REPORTED BY
PUBLIC.
0907 PM 5 E FORT STOCKTON TX 1.00 INCH HAIL
10/27/02 PECOS REPORTED BY LAW
ENFORCEMENT.The Midland/Odessa radar (KMAF), 83 km away, was scanning. The volume nearest the first event began at 09:33 UTC.
2 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Large tree limbs were blown down by severe thunderstorm wind gusts.
Dime size hail covered the ground.
The Texas DOT reported Farm to Market Road 2600 was closed in the northern parts of Reagan County due to flash flooding.
Water up to six inches deep entered hangers at Schleymeyer Airport. In addition, flash flooding resulted in high water over Interstate 20 service roads and the Business Interstate 20.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318768, 5318769, 5318766, 5318767.